Illinois, 2003

Damaging Wind in Illinois, July 8, 2003

July 8, 2003 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 8, 2:30 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 2:30 PM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT TUE JUL 8 2003

.DISCUSSION...
MAIN CONCERNS THIS PACKAGE TO BE EXTENT OF PRECIPITATION IN NEAR
TERM...AND TEMPERATURES.

UPPER AIR PATTERN CONTINUING TO EVOLVE FROM ZONAL FLOW ACROSS
NORTHERN HALF OF U.S. TO 500MB RIDGE-TROUGH CONFIGURATION BY 60HRS.
FA WILL BE IN NORTHWEST FLOW ALOFT FOR REMAINDER OF PERIOD.

AREA OF THUNDERSTORMS DEVELOPED AROUND MIDDAY IN UNSTABLE AIR OVER
NORTHERN ZONES IN REGION OF FAVORABLE MOISTURE CONVERGENCE AND UPPER
LEVEL SHEAR IN ASSOCIATION WITH 500MB SHORT WAVE MOVING ACROSS IOWA.
EXPECT TSRA TO AFFECT MAINLY NORTHERN AND EASTERN ZONES TONIGHT AND
WILL GO WITH LOW POPS THERE. SURFACE LOW FORECAST TO MOVE ACROSS
IOWA ON WEDNESDAY AFTERNOON. GFS MOVES LOW FASTER AFTER 36HRS WHILE
ETA IS SLOWER AND DEEPER.

WILL KEEP LIKELY POPS FOR WEDNESDAY NIGHT AND END PRECIPITATION FROM
NORTH THURSDAY MORNING. REMAINDER OF EXTENDED TO STAY DRY.

MODEL TEMPERATURES HAVE BEEN CONSISTENTLY 2-4 DEGREES COOL LAST
COUPLE OF DAYS...AND WILL GO AT OR SLIGHTLY ABOVE WARMER GUIDANCE
FOR NEAR TERM. EXPECT SOME RELIEF FROM HEAT AFTER FRONTAL PASSAGE
LATE WEDNESDAY...BUT DAYTIME TEMPERATURES BUILDING BACK UP INTO
LOWER 90S BY END OF EXTENDED WITH MOSTLY SUNNY SKIES AND LOWER DEW
POINTS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

WDB
Hazardous weather outlook, Jul 8, 4:35 AM CST, 16 hours 25 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
535 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING HAS EXPIRED FOR THE AREA. CLOUDS WILL BE
HEAVY ENOUGH TODAY TO OFFSET THE SEARING HEAT OF THE SUN FOR THE
TIME BEING. TEMPERATURES AND HEAT INDICES WILL REMAIN BELOW ADVISORY
OR WARNING THRESHOLDS TODAY. IT WILL PROBABLY A A LITTLE WARMER
TOMORROW...BUT WE WILL WAIT TO SEE HOW THAT PANS OUT.  THERE IS
A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY
THROUGH WEDNESDAY.  CONDITIONS ARE FAIRLY UNSTABLE AND STORMS COULD
BECOME SEVERE BY EVENING.

THE ENTIRE ST LOUIS WARNING AREA IS INCLUDED.  THE MAIN TIMEFRAME
FOR ANY ACTIVITY TO OCCUR WILL BE TONIGHT. THESE STORMS ARE FORECAST
TO DEVELOP OVER NEBRASKA THIS AFTERNOON AND MOVE EAST INTO IOWA THIS
EVENING. THEY COULD ALSO EXTEND SOUTH INTO NORTHERN MISSOURI AS THEY
MOVE THROUGH.  A COLD FRONT WILL FOLLOW CLOSE BEHIND PROBABLY
INITIATING A LINE OF STORMS ALONG IT BY WEDNESDAY EVENING.  THE
PRIMARY CONCERN IS FOR LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY NIGHT OR EARLY
THURSDAY. LATE ON TUESDAY AND BECOME NEARLY STATIONARY BEFORE MOVING
SOUTH OF MISSOURI AND ILLINOIS BY THURSDAY.  THIS FRONT WILL BRING
SCATTERED THUNDERSTORMS...WITH THE POSSIBILITY OF LARGE HAIL AND
DAMAGING WINDS ON BOTH ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PARTS OF NORTHEAST MISSOURI AS
WELL AS WEST CENTRAL ILLINOIS TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

PEDIGO

In the hours before

Local storm report, Jul 8, 6:09 PM CST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    10E QUINCY                IL   70 MPH WIND GUST
07/08/03   ADAMS                          MEASURED BY UIN ASOS.
Local storm report, Jul 8, 6:55 PM CST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
755 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          SEVERAL TREES AND POWER
                                          LINES DOWN IN TOWN.
                                          REPORTED BY SPOTTER.

0600 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          NUMEROUS TREES AND POWER
                                          LINES DOWN. STORM STRUCK
                                          BETWEEN 530 AND 600 PM.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0600 PM                              MO   FLOODING
07/08/03   KNOX                           SEVERAL COUNTY ROADS
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0630 PM    5N MONTICELLO             MO   FLOODING
07/08/03   LEWIS                          WATER OVER ROAD AT COUNTY
                                          HIGHWAY A AND NORTH
                                          FABIUS RIVER. MODOT ON
                                          SITE AND MONITORING. ROAD
                                          NOT CLOSED. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, Jul 8, 7:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          SEVERAL TREES AND POWER
                                          LINES DOWN IN TOWN.
                                          REPORTED BY SPOTTER.

0535 PM    CAMP POINT                IL   WIND DAMAGE
07/08/03   ADAMS                          SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED TO
                                          TV STATION BY SPOTTER.

0600 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          NUMEROUS TREES AND POWER
                                          LINES DOWN. STORM STRUCK
                                          BETWEEN 530 AND 600 PM.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0600 PM                              MO   FLOODING
07/08/03   KNOX                           SEVERAL COUNTY ROADS
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0630 PM    5N MONTICELLO             MO   FLOODING
07/08/03   LEWIS                          WATER OVER ROAD AT COUNTY
                                          HIGHWAY A AND NORTH
                                          FABIUS RIVER. MODOT ON
                                          SITE AND MONITORING. ROAD
                                          NOT CLOSED. REPORTED BY
                                          SHERIFFS OFFICE.
Local storm report, Jul 8, 7:48 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
848 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          SEVERAL TREES AND POWER
                                          LINES DOWN IN TOWN.
                                          REPORTED BY SPOTTER.

0535 PM    CAMP POINT                IL   WIND DAMAGE
07/08/03   ADAMS                          SEVERAL TREES AND POWER
                                          LINES DOWN. REPORTED TO
                                          TV STATION BY SPOTTER.

0600 PM    LA GRANGE                 MO   WIND DAMAGE
07/08/03   LEWIS                          NUMEROUS TREES AND POWER
                                          LINES DOWN. STORM STRUCK
                                          BETWEEN 530 AND 600 PM.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0600 PM                              MO   FLOODING
07/08/03   KNOX                           SEVERAL COUNTY ROADS
                                          CLOSED DUE TO HIGH WATER.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0630 PM    5N MONTICELLO             MO   FLOODING
07/08/03   LEWIS                          WATER OVER ROAD AT COUNTY
                                          HIGHWAY A AND NORTH
                                          FABIUS RIVER. MODOT ON
                                          SITE AND MONITORING. ROAD
                                          NOT CLOSED. REPORTED BY
                                          SHERIFFS OFFICE.

0845 PM    3N EDINA                  MO   FLOODING
07/08/03   KNOX                           WATER OVER STATE HIWAY
                                          15. ROAD CLOSED. REPORTED
                                          BY COUNTY SHERIFFS
                                          OFFICE.
Local storm report, Jul 8, 8:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
954 PM CDT TUE JUL 08 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    1N QUINCY                 IL   WIND DAMAGE
07/08/03   ADAMS                          A FEW LARGE TREES DOWNED.
                                          POWER LINES DOWN. 2
                                          STORAGE SHEDS BLOWN OVER.
                                          UIN ASOS WIND AT 642 PM
                                          61 KTS. REPORT FROM
                                          WGEM-TV.

The radar

The St Louis radar (KLSX), 114 km away, was scanning. The volume nearest the first event began at 02:59 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 8, 9:00 PM CST
Where
Pike County, Barry
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
39.683, -91.050

Thunderstorm wind gusts downed trees and power lines in Barry. A couple of cars received minor damage from falling trees and branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376535.